Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 172, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 5, 2000, 10:09 AM CDT for Bottineau County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 5, 2000, 10:09 AM CDT (15:09 UTC)
- Expired
- Sep 5, 2000, 10:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bottineau County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 10:30 AM CDT | Hail 1.25 | Westhope, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -649 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
847
WUUS53 KBIS 051509
SVRBIS
NDC009-051545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1009 AM CDT TUE SEP 5 2000
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA
* UNTIL 1045 AM CDT
* AT 1009 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF WESTHOPE...OR ABOUT 32
MILES WEST OF BOTTINEAU...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTHOPE AT 1015 AM CDT
LANDA AT 1020 AM CDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4890 10132 4877 10111 4883 10081 4899 10057
4897 10129
WAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:45 AM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, Sep 5, 3:45 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 345 AM CDT TUE SEP 5 2000 CURRENTLY SFC LOW IN WY WITH TROF NEWD INTO NW ND. ELEVATED CONV CONTG NORTH OF TROF...MAINLY IN CANADA BUT SRN END KEEPS DEVELOPING IN FAR NW ND. TO THE SOUTH STRATUS DEVELOPING QUICKLY OVER CWA WL MAKE FOR A DIFFICULT FCST TODAY. NOT JUST CLOUDS BUT RESULTING TEMPERATURES AS WELL. THEN WITH MOISTURE IN PLACE WITH STG 85H JET UPPER DYNAMICS COME TOGETHER TNGT FOR ANOTHER ROUND OF THUNDERSTORMS. WL KEEP HIGHER POPS ACROSS THE NORTH TODAY AND TNGT AS SRN ZONES WL BE CAPPED WITH 70H TEMPS OF 12-14 DEG TODAY...THEN TNGT REMAIN A LTL CAPPED UNTIL LATE. BEST 30H DIV WL BE IN THE NORTHWEST TNGT AND WL REMAIN TO THE NORTH. WE WL BECOME QUITE UNSTABLE OVER ALL OF WRN AND CNTRL ND TODAY AND TNGT WITH CAPES OF 1000-1600 J/KG BUT AGAIN BEST UPR DYNAMICS WL REMAIN TO THE NORTH SO WL WORD ZONES ACCORDINGLY. WL RAISE TEMPS A BIT SW ZONES AS STRATUS IS HAVING A TOUGH TIME MAKING IT MUCH FARTHER WEST AND WL BEGIN ERODING HERE FIRST. WL KEEP PREV FCST TEMPS REST OF ZONES. WL ADJUST WINDS A BIT DUE TO DELAY IN WIND SHIFT...THIS WL ALSO KEEP TEMPS A BIT HIGHER CNTRL ND TNGT AS WELL. 50H TROF MOVES THROUGH ON WED BUT ETA INDICATES STG MID LVL QVEC DIV. WL KEEP SOME MORNING RW/TRW BIS-MOT EWD OTHERWISE WL TAKE OUT POPS ON WED. WL BE BREEZY WITH NW WINDS 15-25 MPH AND ALSO A LTL COOLER. .BIS...NONE TWH
In the hours before
Special weather statement, Sep 5, 4:45 AM CDT, 5 hours 24 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 445 AM CDT TUE SEP 5 2000 ...THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHWEST AND NORTH CENTRAL NORTH DAKOTA... FORECAST...LOOK FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE REGION. A FEW STORMS MAY BECOME SEVERE IN THE NORTHWEST AND NORTH CENTRAL PART OF THE STATE. DISCUSSION...LOW PRESSURE IN SOUTHEAST MONTANA...WITH A TROUGH EXTENDING NORTHEAST INTO NORTHWEST NORTH DAKOTA WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. A WEAK UPPER LEVEL IMPULSE MOVING THROUGH WESTERN NORTH DAKOTA MAY PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON. AN APPROACHING UPPER LEVEL TROUGH WILL PROVIDE A BETTER CHANCE OF THUNDERSTORMS TONIGHT. THERE MAY BE SUFFICIENT LOW LEVEL FORCING AND CAPE TO PRODUCE A FEW SEVERE THUNDERSTORMS IN THE NORTHWEST AND NORTH CENTRAL PART OF THE STATE...WHERE THE MAIN THREAT WOULD BE LARGE HAIL. OVER THE SOUTHWEST AND SOUTH CENTRAL PART OF THE STATE WARM MID LEVEL TEMPERATURES SHOULD KEEP ANY THUNDERSTORMS BELOW SEVERE LEVELS. WEATHER SPOTTERS MAY BE NEEDED IN NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND TONIGHT. THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATED FORECASTS. TWH
Local storm report, Sep 5, 7:55 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
755 AM CDT TUE SEP 5 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM CROSBY ND PEA SIZE HAIL
08/05/00 DIVIDE REPORTED BY
WEATHER SPOTTER
MRLocal storm report, Sep 5, 8:00 AM CDT, 2 hours 9 minutes before
WWUS30 KISN 051258
LSRISN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
800 AM CDT TUE SEP 5 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM CROSBY ND PEA SIZE HAIL
09/05/00 DIVIDE REPORTED BY
WEATHER SPOTTER
MRThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 12:41 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 44 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.